Autoimmune fasciitis triggered by the anti-programmed-cell- death-1 monoclonal antibody nivolumab

Matthew Parker, Mark Roberts, Paul Lorigan, Hector Chinoy

Research output: Contribution to journalArticlepeer-review

Abstract

A 43-year-old woman with a history of recently diagnosed metastatic melanoma was commenced on systemic therapy with nivolumab, an anti-programmed cell death-1 monoclonal antibody and one of an increasing group of the so-called ‘immune checkpoint inhibitors’. She experienced a dramatic complete response within 6 months of initiation. However, in addition to developing incident autoimmune hypothyroidism, she also developed progressive fatigue, proximal weakness, myalgia and dysphagia. Initial investigations with blood tests, electrophysiology and a muscle biopsy were non-specific or normal. Subsequent examination revealed ‘woody’ thickening of the subcutaneous tissues of the forearms, thighs and calves consistent with fasciitis. MRI and a full-thickness skin–muscle biopsy were ultimately diagnostic of a likely iatrogenic autoimmune myofasciitis. The clinical manifestations only responded partly to prednisolone 30 mg orally and treatment was escalated to include intravenous immunoglobulin. At 3 months, this has only resulted in a modest incremental improvement.
Original languageEnglish
JournalBMJ Case Reports
Early online date8 Feb 2018
DOIs
Publication statusPublished - 2018

Fingerprint

Dive into the research topics of 'Autoimmune fasciitis triggered by the anti-programmed-cell- death-1 monoclonal antibody nivolumab'. Together they form a unique fingerprint.

Cite this